New Mexico, 2018

Wildfire in New Mexico, March 8 to 19, 2018

March 8 to 19, 2018 · NWS ABQ · 1 event in 1 county or zone

A large wildfire that started over extreme southeastern Las Animas County in Colorado on Thursday, March 8th, burned across the state line into extreme northeastern Union County in New Mexico. The fire was declared 90 percent contained on Sunday, March 18th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A large wildfire that started over extreme southeastern Las Animas County in Colorado on Thursday, March 8th, burned across the state line into extreme northeastern Union County in New Mexico. The fire was declared 90 percent contained on Sunday, March 18th. The fire quickly spread to nearly 6,000 acres on the 8th before growing considerably over the following days to just over 28,000 acres. The total acreage burned in New Mexico was around 17,000 acres. Officials say one unoccupied structure was burned over in the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 8, 10:50 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 8, 10:50 AM MST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1050 AM MST Thu Mar 8 2018

.AVIATION...
18Z TAF CYCLE
A surface trough in the lee of the Sangre de Cristo Mountains and
decent atmospheric mixing in above normal temperatures will enable
winds to become at least occasionally gusty this afternoon along and
northeast of a ling from FMN to ROW. The most persistent winds will
blow out of the west and northwest from AXX southward to around LVS,
0E0, CQC and SXU with gusts peaking from 20 to 30 kt. Gusty winds
will become more widespread on Friday.

44

.PREV DISCUSSION...252 AM MST Thu Mar 8 2018...
.SYNOPSIS...
Thick clouds over New Mexico early this morning will shift southeast
of the area through late morning. Mostly sunny skies will return
with warm temperatures and afternoon breezes for the entire area.
Another batch of clouds will move overhead tonight and Friday with
warm and breezy conditions once again. More widespread breezy to
locally windy conditions are expected Saturday along with elevated
fire danger. The chance for rain and high terrain snow showers will
increase Sunday as better moisture slides into New Mexico. Rain and
high terrain snow showers will continue into Monday and even Tuesday
as a storm system moves slowly east across the state.

&&

.DISCUSSION...
Confidence has decreased in the medium range forecast as models are
having a difficult time capturing complex features evolving over the
eastern Pacific and western CONUS. Expect a lot of variability from
forecast models the next couple days.

In the near-term, a near-record dry airmass over NM will slowly
erode as several impulses of mid and upper level moisture move in
from the eastern Pacific. The current batch of thick mid and high
clouds are already starting to shift east. 700mb warm advection on
increasing west-northwest level flow will trend temperatures above
normal today. The next batch of clouds will move across NM tonight
and Friday. Stronger flow arriving from the west and a lee side
trough deepening to near 1000mb over eastern NM will generate more
widespread breezy conditions Friday. Flow aloft increases even more
Saturday as a 110 kt 300mb jet axis shifts east through the southern
Rockies. This will lead to the windiest day of the week with more
above normal temperatures and high fire danger.

The focus then shifts to Sunday through Tuesday as an impressive tap
of Pacific moisture attempts to move east into the southwest CONUS
while a dry and cold surface high shifts south along the front range.
Models continue flip-flopping with the evolution of several weak
upper features while surface convergence zones battle for turf over
central and western NM. Low level dry air from the east may invade
the Rio Grande Valley on gap winds and play a role in precip type
Sunday night and Monday morning. Overall, latest guidance continues
to back off on widespread QPF in favor of banded features from time
to time across central and western NM Sunday to Tuesday. PoPs have
been lowered with this forecast package and will let SPS statement
expire until confidence improves. One certainty is temperatures will
trend below normal again all areas with at least thicker cloud cover.

Guyer

&&

.FIRE WEATHER...
A pattern of very dry weather and impressive low humidity will be
slow to shift, and it may be late this weekend before the critical
threat fully escapes NM. The flattening ridge of high pressure will
keep winds aloft from the west northwest today and Friday with some
breezy to locally windy conditions, mainly along the central
highlands (near Clines Corners) and perhaps over the west central
highlands into Friday. Periodic high moisture and clouds will do
little to reprieve the low levels of the very low humidity today and
tomorrow. Minimum RH is not anticipated to be quite as low as day's
past, but both today and Thursday will still observe widespread
readings plummeting beneath 10 percent in the afternoons, especially
since the temperatures will be rising well above average.
Fortunately the small spatial area of stronger winds will limit the
critical threat to the central highlands today and Friday.

As a disturbance aloft dives out of the northern Rockies into the
central plains of the nation, an increase in winds aloft is
anticipated Friday night into Saturday. This will bring more
widespread breezy to windy conditions to the forecast area into
Saturday, with locations along and east of the central mountain
chain potentially observing winds strong enough for a few hours of
critical fire weather during the afternoon. Forecast models have
been exhibiting a lack of continuity over the past few days, but if
this trend holds a Fire Weather Watch may need to be considered for
Saturday for these central/eastern zones.

After an invasion of a back door cold front from the east Saturday
night and the arrival of a modified plume of moisture aloft from the
Pacific, the Saturday night through early next week appear
substantially cooler with markedly higher humidity and some areas of
precipitation. This should cause the critical fire weather concerns
to abruptly abate into next week.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Mar 8, 3:16 AM MST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
316 AM MST Thu Mar 8 2018

NMZ501>540-091200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
316 AM MST Thu Mar 8 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds combined with low humidity and above normal
temperatures Saturday will elevate the potential for critical fire
weather conditions over portions of eastern New Mexico.

A deep tap of moisture will move into New Mexico from the eastern
Pacific Sunday while a back door cold front shifts southwest across
eastern New Mexico. Scattered rain showers and high terrain snow are
possible in this pattern through Tuesday. Several inches of snow may
accumulate in the high terrain during this period. However, forecast
confidence is low regarding the evolution of this weather system so
impacts are highly uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Union County

When
March 8, 12:00 PM MST to March 19, 12:00 PM MST
Where
Union County forecast zone
Reported by
Broadcast Media

A large wildfire over extreme northeastern Union County burned over one unoccupied structure.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734020.